Couldn't find what you looking for?

TRY OUR SEARCH!

Topical benzocaine is an anesthetic commonly used to relieve teething pain, burns, and wounds, but it can cause health problems for infants as well as adults.

Parents tend to overexaggerate the intensity of teething symptoms and teething pain in their children [1]. The teething process is not that painful at all to be using all the potentially poisonous medications and gels that we use. Some of the teething remedies are proven to be dangerous, but people still choose to use them on their children.

What is benzocaine?

Topical benzocaine is an anesthetic commonly used to relieve teething pain, periodontal irritation, burns, and wounds, among other things. [23] The FDA has issued several warnings about the use of teething gels containing benzocaine. Just like lidocaine viscous, benzocaine is a local anesthetic that can be found in well-known teething over-the-counter (OTC) teething remedies such as Orajel, Baby Orajel, Orabase, Hurricaine, and Anebesol. [4]

Benzonaine in these products really works in soothing fussy babies, but — according to the FDA — it can be quite dangerous, especially for children under two years of age. Oral gels often contain benzocaine in concentrations from 7.5 to 20 percent, which is considered a lot. Exposure to such large benzocaine concentrations may result in secondarily cause anemia, hypoxia, cyanosis — abnormally bluish-brownish discoloration of the skin caused by blood circulating in the venules and superficial capillaries — and methemoglobinemia. [5]

Benzocaine-induced methemoglobinemia (MetHb)

The majority of OTC teething gels contain high concentrations of benzocaine which are known to cause a rare but serious condition called methemoglobinemia (often shortened to MetHb)a condition when the levels of methemoglobin in the blood become elevated. Methemoglobin is a form of hemoglobin that contains the ferric form of iron. Methemoglobin is useless as an oxygen carrier and may cause problems getting oxygenated blood to the body, which can be fatal. [6]

According to several studies, even though most benzocaine exposures resulted in minor to no effects, some patients were admitted to a critical care unit and required treatment with methylene blue, which converts methemoglobin to a more efficient type of hemoglobin to carry oxygen throughout the body. [2, 7]

Because methemoglobinemia is a disorder in which the amount of oxygen in the blood is greatly reduced, the most common treatment is low-dose intravenous methylene blue and oxygen therapy.

How to recognize benzocaine poisoning

Even though experts keep talking about the dangers of topical gels and medications with benzocaine, some people still won’t listen and use these products on children. It may be hard to recognize benzocaine poisoning and benzocaine-induced MetHb at home, but some of the common signs include:

  • bluish-colored skin, lips, and nails
  • shortness of breath
  • decrease in energy
  • light-headedness
  • confusion
  • headache
  • rapid heart rate

The condition is not hard to diagnose when the child is admitted to hospital. A person with MetHb will in most cases have a bluish-brownish looking skin due to cyanosis. The healthcare provider usually performs several blood tests to diagnose the condition. Common tests include pulse oximetry (checking the oxygen level in the blood), and arterial blood gas analysis (a test to check the level of gases in the blood). The patients often do well once the toxin that has caused methemoglobinemia is identified and further avoided. [8]

Adults are at risk as well

Benzocaine products are widely used by adults too in form of gels, sprays, and lozenges. Benzocaine products are used by doctors and dentist as a local anesthetic to numb the membranes of the mouth and throat during many procedures such a  echocardiograms, intubation, endoscopy, and feeding tube replacements, and several others less common procedures, but they’re trained to work with these substances, and will know how to react in cases a patient is sensitive to the anesthetic. [9]

Adults with heart issues, smokers and those with breathing problems such as asthma are more at risk for complications related to benzocaine use. Talk to your doctor about these issues prior to any procedure.

Safety of our children should be the top priority

The over-the-counter availability of the products containing benzocaine poses a great challenge to the safety of infants, especially those younger than two years, as parents may not be fully informed about the dangers and toxicity of benzocaine.

Pediatricians all across the world — including the American Academy of Pediatric Dentistry — don’t recommend using teething gels with benzocaine [10].  To reduce the possibility of poisoning the children and causing conditions such as methemoglobinemia or cyanosis, the clinicians working with children should speak to parents and caregivers about the dangers, appropriate concentrations, and doses of these products. 

Always speak to your pediatrician before introducing a new medicine or a gel to your child, no matter how safe it’s considered to be. It’s best to avoid these gels altogether and turn to safer and more natural methods to relieve teething pain in infants.

Crying of our babies hurts us as parents, and it’s in our nature to react quickly and try different methods until we find the one that works. The American Academy of Pediatrics recommends healthier alternatives for teething pain such as a cold teething toy or a washcloth, and gum massage with a clean finger.

Teething is a normal process in all babies, thus the FDA doesn't recommend any drug or homeopathic remedy for it [11]. If the natural soothing techniques fail to calm the baby, it’s recommended to contact your baby’s doctor who can suggest other safe treatments and provide supervision in case something goes wrong.

Your thoughts on this

User avatar Guest
Captcha